Ohio, 2011

Hail and Damaging Winds in Ohio, June 21, 2011

June 21, 2011 · NWS RLX · 11 events in 5 counties and zones

Thunderstorms developed over southern West Virginia and eastern Kentucky during the heat and humidity of this June afternoon. The storms moved northeast into southeast Ohio by the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms developed over southern West Virginia and eastern Kentucky during the heat and humidity of this June afternoon. The storms moved northeast into southeast Ohio by the early evening. Despite the high freezing level, some large hail still occurred. The rapid temperature drop from near 90 to 70 degrees also helped produced some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 2:08 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 21, 2:08 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A BROAD AND SLOW MOVING LOW PRESSURE SYSTEM LINGERS OVER THE GREAT
LAKES THROUGH FRIDAY. ITS VICINITY WILL PRODUCE SEVERAL BOUNDARIES
AND STORM ACTIVITY THROUGH FRIDAY. HIGH PRESSURE NEXT WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WEAK WAVE AND MID LEVEL DEFORMATION PASSING SOUTH TO NORTH THIS
AFTERNOON INTO THIS EVENING SHOULD COMBINE WITH SUN TO TRIGGER
SHOWERS AND THUNDERSTORMS.  SMALL WAVES COMING AROUND THE LOW COULD
TRIGGER SCATTERED PRECIP OVER NIGHT.  AN AREA OF SHOWERS AND
THUNDERSTORMS IN ADVANCE OF THE FRONT WITH UPPER SUPPORT SHOULD MOVE
THROUGH WEDNESDAY SO HAVE LIKELY POPS MOVING THROUGH WEDNESDAY.
HAVE NOT STRAYED MUCH FROM CURRENT MIN TEMP FORECAST TONIGHT AND MAX
TEMP FORECAST WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
BROAD LOW PRESSURE VERTICALLY STACKED REMAINS NEARLY STATIONARY OVER
THE GREAT LAKES REGION WEDNESDAY NIGHT AND THURSDAY. THIS FEATURE
WILL PRODUCE SEVERAL SFC REFLECTIONS...EVIDENT IN BOUNDARY LAYER
WIND CONVERGENCE FIELD...ALONG WITH SFC CAPE VALUES FROM 1000 TO
2000 J/KG MAINLY DURING THE AFTERNOON HOURS. VERY JUICY AIRMASS
WITH DEWPONTS IN THE MID TO UPPER 60S...PW AROUND 1.5 INCHES...DEEP
LAYERED SHEAR EXCEEDING 35 KNOTS...AND FREEZING LEVELS BETWEEN
12-13KFT PER NAM/GFS MODELS WILL LIKELY TRIGGER SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY.

UNDER THIS PARAMETERS...SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREAT.
THERE IS A SLIGHT RISK FOR DAY TWO COVERING THE ENTIRE CWA...AND
FOR DAY THREE COVERING SOUTHEAST OH...NORTHEAST KY AND SOME WV
COUNTIES BORDERING THE OH RIVER.

BY FRIDAY NIGHT...FRONTAL BOUNDARY BRINGS STRONGER CONVERGENCE
ALONG BOUNDARY LYING SOUTHWEST TO NORTHEAST ACROSS THE SOUTHERN
AND WESTERN SLOPES...WITH HIGHER MOISTURE AND STILL HEALTHY
SEVERE ATMOSPHERIC PARAMETERS. WILL NOT BE SURPRISE TO SEE SEVERE
STORMS ACROSS THE SOUTHERN SECTIONS OF WV AND PORTIONS OF VA FRI
NIGHT.

BLENDED ECMWF/SREF AND GMOS FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
BY SATURDAY...THE NAM SUGGEST COLD FRONT SHOULD BE EAST OF THE
AREA...WHILE THE GFS IS SLOWER BY MID DAY . DUE TO DIFFERENCES IN
MODELS OUTPUT...WENT CLOSER TO GMOS/HPC SOLUTIONS.

BY SUNDAY NIGHT/MONDAY...RAIN CHANCES REALLY DROP AS UPPER TROUGH
LIFTS OUT AND LARGE SURFACE HIGH FROM UPPER MIDWEST...SHIFTS INTO
EASTERN LAKES...UPPER OHIO VALLEY...AND NORTHERN APPALACHIANS. EXACT
PLACEMENT UNCERTAIN...BUT EXPANSE OF INFLUENCE OF THIS HIGH SHOULD
BE DOMINANT ENOUGH FOR DRY WEATHER FOR AT LEAST NORTHERN HALF OF THE
AREA...WITH ONLY SLIGHT OR LOW CHANCES IN THE SOUTH.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONDITIONS WILL BE GENERALLY VFR WITH MVFR SHOWERS CIGS AND VSBYS
MOVING FROM SOUTH TO NORTH THROUGH THE AREA THIS AFTERNOON INTO THIS
EVENING AND FROM WEST TO EAST THROUGH THE FORECAST AREA WEDNESDAY.
WITH ATMOSPHERIC MOISTURE AROUND TONIGHT HAVE NOT DONE ANYTHING WITH
FOG.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: TIMING OF MVFR SHOWERS MAY VARY BY AN HOUR OR
TWO. BRIEF IFR VALLEY FOG COULD OCCUR.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H

AFTER 18Z WEDNESDAY...
BRIEF IFR FROM INTERMITTENT CLUSTERS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH AT LEAST SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR/ARJ
NEAR TERM...AAR
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...AAR
Hazardous weather outlook, Jun 21, 12:45 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT TUE JUN 21 2011

VAZ003-004-WVZ008>011-013>020-024>040-046-047-221745-
DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
145 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF THE
AREA THROUGH TONIGHT. THE PRIMARY THREAT WILL BE WIND. HEAVY
RAIN...AND LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-221745-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-
145 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF THE
AREA THROUGH TONIGHT. THE PRIMARY THREATS WILL BE WIND. HEAVY
RAIN...AND LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OHIO...NORTHEAST KENTUCKY AND THE WEST VIRGINIA COUNTIES ALONG THE
OHIO RIVER WEDNESDAY AND WEDNESDAY NIGHT. THE PRIMARY THREATS
WILL BE WIND AND HAIL. HEAVY RAIN...AND LOCALIZED FLOODING IS
ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 2:43 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT TUE JUN 21 2011

WVZ034>036-212015-
FAYETTE WV-RALEIGH WV-WYOMING WV-
343 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE...NORTH CENTRAL
WYOMING AND RALEIGH COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
PINEVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BOLT AROUND 400 PM AND GLEN DANIEL AROUND 415
PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 128...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 39 AND 60.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3775 8169 3779 8163 3779 8160 3777 8157
      3779 8152 3782 8152 3783 8155 3803 8122
      3777 8104 3758 8158

09
Special weather statement, Jun 21, 3:29 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT TUE JUN 21 2011

WVZ035-036-212100-
FAYETTE WV-RALEIGH WV-
429 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT RALEIGH AND SOUTH CENTRAL
FAYETTE COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BECKLEY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CRAB ORCHARD AROUND 440 PM...MABSCOTT AROUND
450 PM AND STANAFORD AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 34 AND 56.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3762 8134 3775 8143 3807 8114 3785 8084
      3782 8093 3778 8090 3759 8130

09
Special weather statement, Jun 21, 3:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT TUE JUN 21 2011

WVZ015-026-036-212115-
BOONE WV-FAYETTE WV-KANAWHA WV-
452 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOONE...
NORTHWESTERN FAYETTE AND SOUTH CENTRAL KANAWHA COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
MADISON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR LEEWOOD AROUND 500 PM...DAWES AROUND 510 PM
AND SHARON AROUND 520 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 67 AND 88.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3807 8172 3834 8144 3812 8120 3798 8149
      3799 8151 3795 8156

09
Special weather statement, Jun 21, 3:53 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT TUE JUN 21 2011

KYZ101>103-105-OHZ087-WVZ005-006-212115-
BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE OH-LAWRENCE KY-
WAYNE WV-
453 PM EDT TUE JUN 21 2011

...SMALL CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH
NORTHEAST KENTUCKY...TOWARD LAWRENCE COUNTY OHIO...AND WAYNE AND
CABELL COUNTIES IN WEST VIRGINIA...

AT 445 PM EDT...CLUSTERS OF SHOWERS AND THUNDERSTORMS...WITH BRIEF
DOWNPOURS AND POSSIBLE SMALL HAIL...ARE MOVING NORTHEAST AT 25 MPH.
THE LARGEST CLUSTER OF SHOWERS AND THUNDERSTORMS WAS WEST OF CARTER
CAVES...HEADING TOWARD SOUTH SHORE AND GREENUP.  OTHERS WERE NEAR
WEBBVILLE OF WESTERN LAWRENCE COUNTY...PLUS JUST NORTH OF
GRAYSON...TOWARD OLDTOWN.

A HALF INCH OF RAIN MAY FALL IN JUST 15 MINUTES...CAUSING STREET
FLOODING IN POOR DRAINAGE AREAS.  IN RURAL AREAS...RUNOFF MAY FILL
ROADSIDE DITCH LINES AND SPILL ACROSS ROADS...OR FULL OFF HILLSIDES.

MOTORISTS MAY ENCOUNTER BRIEF LOW ROAD VISIBILITY.  PULL SAFELY OFF
TO THE SIDE OF THE ROAD...IF DRIVING BECOMES DANGEROUS IN THE
DOWNPOUR.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 156 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 14
IN WEST VIRGINIA.

IF REPETITIVE SHOWERS DEVELOP OVER THE SAME STREAMS...OR STORMS
PULSE STRONGER...BRIEF WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3873 8303 3876 8289 3858 8281 3860 8275
      3868 8277 3869 8271 3884 8266 3884 8258
      3878 8258 3878 8252 3862 8241 3802 8222
      3789 8237 3795 8256 3788 8265 3809 8293
      3817 8292 3819 8304 3834 8324

22
Special weather statement, Jun 21, 4:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT TUE JUN 21 2011

KYZ101>103-105-OHZ086-087-WVZ005-006-013-212145-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-LAWRENCE OH-
LAWRENCE KY-LINCOLN WV-WAYNE WV-
519 PM EDT TUE JUN 21 2011

...CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH KENTUCKY INTO LAWRENCE COUNTY OHIO...WAYNE...CABELL...AND
LINCOLN COUNTIES IN WEST VIRGINIA...

CLUSTERS OF SHOWERS AND THUNDERSTORMS...WITH BRIEF DOWNPOURS AND
POSSIBLE DIME SIZE HAIL...ARE MOVING NORTHEAST AT 25 MPH.

NEAR 5:15 PM...THE LARGEST CLUSTER OF SHOWERS AND THUNDERSTORMS WAS
NEAR SOUTH SHORE OF GREENUP COUNTY.  OTHERS WERE NEAR WEBBVILLE OF
WESTERN LAWRENCE COUNTY...ALSO NEAR FALLSBURG AND PRICHARD IN THE
BIG SANDY RIVER VALLEY.

A HALF INCH OF RAIN MAY FALL IN JUST 15 MINUTES...CAUSING STREET
FLOODING IN POOR DRAINAGE AREAS.  IN RURAL AREAS...RUNOFF MAY FILL
ROADSIDE DITCH LINES AND SPILL ACROSS ROADS...OR FULL OFF HILLSIDES.

MOTORISTS MAY ENCOUNTER BRIEF LOW ROAD VISIBILITY.  PULL SAFELY OFF
TO THE SIDE OF THE ROAD...IF DRIVING BECOMES DANGEROUS IN THE
DOWNPOUR.

IF REPETITIVE SHOWERS DEVELOP THIS EVENING OVER THE SAME
STREAMS...OR STORMS PULSE STRONGER...BRIEF WARNING MAY BE REQUIRED.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 168 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 31
IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8308 3872 8304 3876 8288 3860 8285
      3858 8281 3860 8275 3868 8277 3869 8271
      3881 8266 3883 8259 3866 8237 3849 8208
      3818 8200 3801 8214 3792 8250 3795 8252
      3795 8256 3790 8259 3789 8263 3851 8316

22
Special weather statement, Jun 21, 4:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT TUE JUN 21 2011

WVZ024-033-034-212145-
MCDOWELL WV-MINGO WV-WYOMING WV-
519 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCDOWELL...
SOUTHEASTERN MINGO AND WEST CENTRAL WYOMING COUNTIES...

AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF
WELCH...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GILBERT CREEK AROUND 530 PM...R.D. BAILEY
LAKE AROUND 540 PM AND CLEAR FORK AROUND 550 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3747 8200 3750 8194 3752 8194 3754 8197
      3753 8201 3754 8203 3766 8191 3768 8186
      3766 8182 3768 8176 3763 8160 3740 8187

09

The radar

The Charleston,WV radar (KRLX), 84 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Lawrence

When
June 21, 4:35 PM EST
Where
Lawrence County, 0.95 mi NNW of Coal Grove
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.513, -82.656

Lightning struck a nursing home, damaging its roof and causing a small electrical fire. Through the smoke and the water pouring down from the sprinklers, nurses moved several inhabitants to another wing of the building or outside. A few residents were carried through an open window.

Hail, Lawrence

When
June 21, 4:38 PM EST
Where
Lawrence County, Chesapeake
Measured
0.75 in hail
Reported by
Public
Coordinates
38.430, -82.450

Thunderstorm Wind, Lawrence

When
June 21, 4:38 PM EST
Where
Lawrence County, 0.89 mi N of North Kenova
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.433, -82.581

Trees were blown down, blocking Route 52.

Thunderstorm Wind, Lawrence

When
June 21, 4:40 PM EST
Where
Lawrence County, 0.6 mi NNW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
38.407, -82.536

A large section of metal roof to a business was ripped off.

Thunderstorm Wind, Jackson

When
June 21, 5:15 PM EST
Where
Jackson County, Oak Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.880, -82.570

Several trees were blown over or snapped. A horse trailer was flipped over. A barn was damaged. Winds gusts of around 75 mph were estimated.

Thunderstorm Wind, Gallia

When
June 21, 5:40 PM EST
Where
Gallia County, Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.970, -82.330

Trees were blown down. One fallen tree damaged a house.

Hail, Perry

When
June 21, 6:48 PM EST
Where
Perry County, Crooksville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.770, -82.100

Hail, Washington

When
June 21, 7:00 PM EST
Where
Washington County, 4 mi SE of Marietta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.379, -81.397

Hail, Washington

When
June 21, 7:00 PM EST
Where
Washington County, Marietta
Measured
1.25 in hail
Reported by
Public
Coordinates
39.420, -81.450

Hail, Washington

When
June 21, 7:00 PM EST
Where
Washington County, Reno
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
39.380, -81.400

Hail, Washington

When
June 21, 7:08 PM EST
Where
Washington County, Marietta
Measured
0.88 in hail
Reported by
Public
Coordinates
39.420, -81.450

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309797, 309793, 309794, 309936, 309791, 309792, 309790, 309786, 309787, 309788, 309789.